Pennsylvania, 2022

Ice Storm and Winter Weather in Pennsylvania, February 24 to 25, 2022

February 24 to 25, 2022 · NWS PBZ · 9 events in 9 counties and zones

A slow moving low pressure system across the Great Lakes brought unseasonable heavy rainfall to the region on February 25th, one to one and half inches of rainfall was reported in some areas. For areas north of Pittsburgh, localized cold air (from high pressure north of the Great Lakes), created a period of freezing rain before warm, moist air moved in from the southwest.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving low pressure system across the Great Lakes brought unseasonable heavy rainfall to the region on February 25th, one to one and half inches of rainfall was reported in some areas. For areas north of Pittsburgh, localized cold air (from high pressure north of the Great Lakes), created a period of freezing rain before warm, moist air moved in from the southwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 24, 1:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 24, 1:55 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
155 PM EST Thu Feb 24 2022

.SYNOPSIS...
Widespread rain, sleet, freezing rain, and snow is expected this
evening and overnight as low pressure crosses the region. Drier
weather returns later on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Earlier round of light precipitation has shifted east of the region,
having created light mixing especially across the far south. Although
dry conditions continue in the current active advisory area, will
leave headlines in place as redevelopment of mixed precipitation is
expected this evening.

Troughing moving into the Central Plains this afternoon will continue
to drive surface low pressure from the Tennessee Valley this
afternoon, into the Middle Ohio Valley this evening and across our
area tonight. Strong lift supplied by warm advection/southwest flow
and upper divergence/jet support will lead to the development of
widespread precipitation across the CWA during the middle to late
evening.

Precipitation types of course remain the main challenge, as models
still show a strong surge of warm 850 mb air, with the zero line just
north of PIT at 12Z. Have continued to lean towards a more northern
extent of the warmer surface layer, as depicted by the HRRR. The
current sunshine in portions of the CWA may also help to keep the
boundary layer a bit warmer initially in portions of eastern OH/SW
PA, further calling mixed precipitation into question.

Still have most locations from Pittsburgh on south starting as rain
or very quickly changing over to rain. Areas north of I-80 will
likely start as snow and transition to a mix as the warmer air
continues to trudge northward, with areas in between, from Coshocton
to Butler to Indiana beginning as a mix and transitioning to rain.
Along the PA ridges, where easterly flow will keep colder air
trapped, is where the longest period of icing is expected, and the
Ice Storm Warning was maintained here. The rest of the Winter Weather
Advisory will remain in place as well for the expected mixed
 and icing of up to 0.20 inch in spots, especially north of I-80,
including portions of east-central OH, areas north of Pittsburgh, and
the PA ridges not covered in the Ice Storm Warning. The system cold
front will cross into the region late tonight, beginning the
transition to all snow across the far west.

Will continue to monitor for the potential for isolated flooding
across the far south, where 1 to 1.5 inches of mostly rain will fall.
Will continue to hold off on a Flood Watch for now, but will mention
isolated potential in the HWO.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The cold front will be in or approaching the ridges by 12Z Friday. A
fairly strong push of cold advection behind the boundary will lead
to a transition to all snow in most areas by noon Friday.  Northwest
flow will keep snow showers in the forecast through the day, with
flurries possibly continuing into Friday night. Additional
accumulations will be light.

Building high pressure will lead to a clearing sky on Saturday, with
temperatures remaining several degrees below climatology.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Below-normal temperatures will continue into Monday as longwave
troughing remains in place.  A shortwave trough crossing the
northern/eastern Great Lakes Sunday/Sunday night may spread some
light precipitation across the northern CWA, with dry weather
Monday.  A more zonal look aloft will lead to temperatures near to
above normal Tuesday through Thursday.  Model differences exist in
the handling of shortwaves during this period, so will use a model
blend approach with precipitation chances remaining on the lower
side overall.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A crossing lower pressure system will cause precipitation and
MVFR/IFR restrictions to overspread the region from the southwest to
northeast tonight before exiting Friday morning.

Residual near-sfc cold air plus some wet-bulbing may cause a brief
2-3 hour window of fzra for most terminals, before warm advection at
sfc/aloft turn precipitation over to light/moderate rain. Better
reinforcement of cold air at sfc and/or quicker intrusion of cold air
aloft will put sn/pl more in play at FKL/DUJ.

Precipitation will transition from rain or a wintry mix to snow with
cold fropa Friday morning, with wind quickly shifting out of the WNW
with 20-25kt gusts. Rapid intrusion of drier air and increasing
subsidence will cause precipitation to rapidly diminish/exit east,
meaning impacts from that changeover to snow will be short-lived and
negligible (outside of FKL/DUJ).

.Outlook...
Restrictions are likely to continue throughout the day Friday amid
CAA. Sfc high pressure and quasi-zonal flow will create VFR
conditions for much of the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 6 PM this evening to 10 AM EST Friday
     for PAZ007>009-013>016-022-023.
     Ice Storm Warning from 5 PM this afternoon to 7 AM EST Friday for
     PAZ074-076.
OH...Winter Weather Advisory from 6 PM this evening to 10 AM EST Friday
     for OHZ039>041-048.
WV...Winter Weather Advisory until 1 AM EST Friday for WVZ511>514.

&&
Hazardous weather outlook, Feb 24, 2:04 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
204 PM EST Thu Feb 24 2022

OHZ039>041-048-PAZ007>009-013>016-022-023-251915-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Armstrong-Indiana-
204 PM EST Thu Feb 24 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST FRIDAY...

This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ049-050-057>059-068-069-PAZ020-021-029-073-WVZ001>004-251915-
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-
Allegheny-Washington-Westmoreland-Hancock-Brooke-Ohio-Marshall-
204 PM EST Thu Feb 24 2022

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

A brief period of mixed precipitation is possible this evening,
although a quick change to rain is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ074-251915-
Higher Elevations of Westmoreland-
204 PM EST Thu Feb 24 2022

...ICE STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ511>514-251915-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
204 PM EST Thu Feb 24 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Also, a period of heavy rain may lead to isolated instances of
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ031-075-WVZ012-021-509-510-251915-
Greene-Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
204 PM EST Thu Feb 24 2022

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Heavy rain may lead to isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ076-251915-
Higher Elevations of Fayette-
204 PM EST Thu Feb 24 2022

...ICE STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 1 ice storm. Local standard time, as filed.

Ice Storm, Westmoreland Ridges

When
February 24, 5:00 PM EST to February 25, 7:00 AM EST
Where
Westmoreland Ridges forecast zone
Reported by
Public
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Up to 0.30 inches of ice accumulated along Laurel Summit.

Winter Weather, Butler

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Butler forecast zone
Reported by
Public
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Between 0.10 to 0.20 inches of ice accumulated across Butler County.

Winter Weather, Clarion

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Clarion forecast zone
Reported by
Public
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Less than a 0.25 inch of ice accumulated across the county.

Winter Weather, Venango

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Venango forecast zone
Reported by
Social Media
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Less than a quarter inch of ice accumulated across the county the morning of February 25th.

Winter Weather, Jefferson

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Less than a quarter inch of ice accumulated across Jefferson County PA.

Winter Weather, Allegheny

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Allegheny forecast zone
Reported by
ASOS
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Less than a tenth of an inch of ice accumulated across Allegheny County on the morning of February 25th.

Winter Weather, Lawrence

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Up to a tenth inch of ice accumulated across Lawrence County.

Winter Weather, Fayette Ridges

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Fayette Ridges forecast zone
Reported by
Public
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Less than a tenth of an inch of ice accumulated across the ridges of Fayette County.

Winter Weather, Mercer

When
February 24, 6:00 PM EST to February 25, 10:00 AM EST
Where
Mercer forecast zone
Reported by
Unknown
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Despite no reports, surrounding counties did experience ice accumulation.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006474, 1006466, 1006467, 1006469, 1006470, 1006471, 1006472, 1006473, 1007146.